Imagine you are gathering with friends or family, and suddenly, someone collapses. They’re breathing shallowly, and their skin turns a bluish hue. The situation is terrifying, and it becomes evident that the person is experiencing an opioid overdose.
In such a critical moment, naloxone, known by the brand name Narcan, can be a lifesaver. This article delves into the science behind Narcan, its forms, when and how to use it, and much more.
Naloxone, commonly marketed as Narcan, approved by the FDA, is a remedy that can reverse the signs of an opioid overdose.
- Narcan is a medication that is an essential tool for first responders and caregivers.
- Naloxone is available in easy-to-use nasal spray and auto-injector forms.
- Seek immediate medical attention after Narcan use, especially for those with opioid use disorder, as it may drive to side effects or withdrawal symptoms.
Indiana Center for Recovery provides compassionate care and healing in the fight against addiction. Call us at (844) 650-0064 to explore our services.
Rates of Opioid Overdose in the US: Alarming Stats
Before we dive into the specifics of Narcan, let’s take a look at the alarming statistics related to opioid overdose in the US. According to data from the Centers for Disease Control and Prevention (CDC), in the year 2020 alone, there were over 69,000 drug overdose deaths in the United States.
Out of these, nearly 50,000 involved opioids. It is a staggering number and highlights the urgent need for effective interventions. The opioid crisis is a marked public health concern, and it’s crucial to understand how to address opioid overdoses.
Role of Naloxone in Opioid Overdoses
Naloxone, commonly marketed as Narcan, is a remedy that can reverse the effects of an opioid overdose. It functions by binding to the same receptors in the brain that opioids attach to, displacing them and temporarily restoring normal breathing and consciousness. Narcan is an essential tool in emergencies, providing a second chance for individuals who have overdosed on opioids.
Science Behind Narcan
The science behind Narcan is both fascinating and life-saving. Opioids, such as heroin and fentanyl, and prescription pain medications like oxycodone work by binding to exact receptors in the brain, leading to a range of effects, including pain relief and sedation. However, when someone takes too much of an opioid or combines it with other substances, their breathing can slow down to a risky level or even stop entirely. It is known as an opioid overdose.
Naloxone, the active ingredient in Narcan, is an opioid receptor antagonist, meaning it has the opposite effect of opioids. When administered, it binds to the same receptors in the brain, but it doesn’t activate them. Instead, it competes with the opioid, blocking its effects. This binding of naloxone to opioid receptors can quickly reverse the dangerous suppression of breathing caused by opioid overdose. It gives the person a chance to survive until he obtains further medical assistance.
Examples of Naloxone
Naloxone comes in several forms, each designed for ease of use in different situations:
Intravenous Naloxone: This form is typically administered by healthcare experts in a hospital or clinical setting, where they can inject the medication directly into a person’s bloodstream through a vein.
Naloxone Nasal Spray: The nasal spray version is user-friendly and requires no special training. It can be administered through the nostrils, making it accessible to family members or friends who may need to help someone during an overdose emergency.
Naloxone Auto-Injector: The auto-injector form, often known as Evzio, is a user-friendly device that automatically administers a pre-measured dose of naloxone. It provides clear, step-by-step audio instructions to guide individuals through the process.
The variety of forms available ensures that naloxone can be administered by both medical professionals and laypersons, increasing the chances of saving lives in opioid overdose situations.
When to Use Narcan
It’s essential to recognize the signs of an opioid overdose to know when to use Narcan. Common indicators of an overdose include:
- Slowed or stopped breathing
- Unresponsiveness or inability to wake the person up
- Pinpoint pupils (pupils constricted to small dots)
- Bluish or grayish skin, especially around the lips or fingertips
If you encounter someone displaying these symptoms and suspect an opioid overdose, it is essential to act quickly and administer naloxone. Time is of the essence in such situations, and naloxone can be the difference between life and death.
How to Use Naloxone: Depends on The Form
Administering naloxone is a straightforward process, and it varies slightly depending on the form used.
For Intravenous Naloxone
Healthcare professionals typically administer intravenous naloxone in a hospital or clinical setting. If you’re not a medical professional, it’s best to leave this method to the experts, as it involves injecting the medication directly into a person’s bloodstream through a vein. It is a specialized and precise procedure that requires the knowledge and experience of medical personnel.
For Naloxone Nasal Spray
Naloxone Nasal Spray is user-friendly and doesn’t require any special training. Here are the steps to follow when using it:
- Remove the device from its packaging.
- Place the person on their back and tilt their head backward.
- Gently insert the tip of the spray gadget into one nostril until your fingers touch the bottom of the person’s nose.
- Press the plunger to release the medication.
- Administer half of the dose into one nostril and the other half into the other nostril.
For Naloxone Auto-Injector (Evzio)
Using the Naloxone Auto-Injector, often called Evzio, is equally straightforward. Follow these steps:
- Remove the device from its protective case.
- Hold the device with your thumb on one end and two fingers on the other.
- Place the black end against the outer thigh, through clothing if necessary.
- Press firmly and hold in place for several seconds.
- The device will emit an audible click and verbal instructions, guiding you through the process.
Always remember that it is crucial to call 911 for immediate medical assistance after administering naloxone. The effects of naloxone are temporary, and the person may still need further medical attention.
How to Store and Dispose of Narcan
Narcan should be stored in a safe and accessible location, out of the reach of children and pets. Be sure to check the expiration date on the medication and replace it as needed. When disposing of expired or unused naloxone, follow local regulations for safe medication disposal, which often involve dropping it off at a designated collection site or using a drug take-back program. Proper disposal helps prevent accidental misuse or harm to others.
Drug administration, especially when it comes to life-saving medications like Narcan, should be conducted with precision and under the guidance of medical professionals to avoid serious side effects or allergic reactions. The FDA-approved drug, while effective in countering the consequences of an opioid overdose, should be administered with care, ensuring it reaches those in need and addressing symptoms such as muscle weakness and runny nose with the first dose of Narcan. By taking action with knowledge, we can combat the opioid epidemic and ensure a safer future.
Frequently Asked Questions (FAQ)
What does Narcan help against?
Narcan, an opioid antagonist, helps counteract the effects of opioid overdoses, saving lives within minutes. However, it’s not a replacement for medical care and may cause side effects or withdrawal symptoms. Immediate medical attention is essential.
Narcan is valuable for first responders and caregivers in emergencies involving opioids, including prescription drugs, heroin, alcohol, or cocaine. Knowledge of Narcan is vital for insurance companies and ensures accessibility.
When should you use Narcan?
People should use Narcan in response to signs of an opioid overdose, such as slowed breathing and loss of consciousness. It’s a crucial tool for first responders and emergency personnel, but immediate medical help is essential.
While it can save lives, be aware of possible side effects and opioid withdrawal symptoms. Consult a healthcare provider pharmacist, or visit the National Institute website for more information.
Narcan is not an alternative for medical treatment, and patients with opioid use disorder should seek care from a doctor. It is an FDA-approved medication that can counteract the effects of opioids and is helpful for those dealing with opioid addiction.
Indiana Center for Recovery: Your Partner in Healing
Indiana Center for Recovery offers a spectrum of solutions to tackle addiction.
Within our realm of healing, the dual diagnosis tackles substance abuse and mental health as partners in recovery. Detoxification holds a safe journey through withdrawal and paves the way for success.
In residential treatment, we provide 24-hour support for healing and growth, while our outpatient services grant flexibility for daily life. With cognitive behavioral therapy, we arm you with essential coping skills. Join us in soaring beyond addiction’s grasp. Call (844) 650-0064 to journey over the bridge to recovery.
Let’s get you or a loved one help with a few simple steps.